Alert archive / Missouri / Wind Advisories in 2026
Wind Advisory 1, NWS Kansas City, MO
NWS Kansas City, MO issued this wind advisory at Jan 21, 2026, 12:02 PM CST for 15 counties in Missouri. It took effect at Jan 21, 2026, 1:00 PM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2026, 12:02 PM CST (18:02 UTC)
- In effect from
- Jan 21, 2026, 1:00 PM CST
- Expired
- Jan 21, 2026, 7:54 PM CST
- In force
- 7 hr
- Issued by
- NWS Kansas City, MO
Counties Adair County, MO, Andrew County, MO, Atchison County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 161 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -179 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095 WWUS73 KEAX 211802 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 1202 PM CST Wed Jan 21 2026 MOZ005>008-015>017-220215- /O.NEW.KEAX.WI.Y.0001.260121T1900Z-260122T0200Z/ /O.CON.KEAX.EC.A.0001.260123T0600Z-260124T1500Z/ Harrison-Mercer-Putnam-Schuyler-Grundy-Sullivan-Adair- Including the cities of Trenton, Milan, Downing, Lancaster, Princeton, Unionville, Glenwood, Greentop, Green City, Bethany, Kirksville, Mercer, and Queen City 1202 PM CST Wed Jan 21 2026 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING... ...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...For the Wind Advisory, west winds 20 to 30 mph with gusts up to 45 mph expected. For the Extreme Cold Watch, dangerously cold wind chills as low as 23 below possible. * WHERE...Grundy, Harrison, Mercer, Putnam, Sullivan, Adair, and Schuyler Counties. * WHEN...For the Wind Advisory, until 8 PM CST this evening. For the Extreme Cold Watch, from late Thursday night through Saturday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. The dangerously cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Dress in layers including a hat, face mask, and gloves if you must go outside. Keep pets indoors as much as possible. Make sure outdoor animals have a warm, dry shelter, food, and unfrozen water. && $$ MOZ001>004-011>014-220200- /O.NEW.KEAX.WI.Y.0001.260121T1900Z-260122T0200Z/ Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-De Kalb-Daviess- Including the cities of Rock Port, Maryville, Savannah, Jamesport, Mound City, Union Star, Country Club Villa, King City, Maysville, Grant City, Oregon, Gallatin, Albany, Fairfax, Maitland, Craig, Stewartsville, Osborn, Stanberry, Forest City, Clarksdale, and Tarkio 1202 PM CST Wed Jan 21 2026 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Daviess, Andrew, Atchison MO, De Kalb, Gentry, Holt, Nodaway, and Worth Counties. * WHEN...Until 8 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ https://www.weather.gov/eax Pesel
1 follow-up statement
979 WWUS73 KEAX 220154 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 754 PM CST Wed Jan 21 2026 MOZ005>008-015>017-221000- /O.CAN.KEAX.WI.Y.0001.000000T0000Z-260122T0200Z/ /O.CON.KEAX.EC.A.0001.260123T0600Z-260124T1500Z/ Harrison-Mercer-Putnam-Schuyler-Grundy-Sullivan-Adair- Including the cities of Queen City, Kirksville, Greentop, Trenton, Mercer, Lancaster, Downing, Green City, Glenwood, Princeton, Unionville, Bethany, and Milan 754 PM CST Wed Jan 21 2026 ...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH SATURDAY MORNING... ...WIND ADVISORY IS CANCELLED... * WHAT...Dangerously cold wind chills as low as 30 below possible. * WHERE...Grundy, Harrison, Mercer, Putnam, Sullivan, Adair, and Schuyler Counties. * WHEN...From late Thursday night through Saturday morning. * IMPACTS...The dangerously cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. Keep pets indoors as much as possible. Make sure outdoor animals have a warm, dry shelter, food, and unfrozen water. && $$ MOZ001>004-011>014-220300- /O.CAN.KEAX.WI.Y.0001.000000T0000Z-260122T0200Z/ Atchison MO-Nodaway-Worth-Gentry-Holt-Andrew-De Kalb-Daviess- Including the cities of Fairfax, Stewartsville, Savannah, Osborn, Rock Port, Union Star, Craig, Mound City, Clarksdale, Maryville, Grant City, Country Club Villa, Maitland, Jamesport, Gallatin, Albany, Oregon, Forest City, Stanberry, Maysville, Tarkio, and King City 754 PM CST Wed Jan 21 2026 ...WIND ADVISORY IS CANCELLED... Winds have fallen below Wind Advisory levels. $$ https://www.weather.gov/eax Snyder
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Jan 21, 11:43 AM CST, 19 minutes earlier. Its key messages:
- Near Normal Temperatures This Afternoon
- Arctic Air Starts Moving in Late Thursday, Very Cold Weekend with Bitter Wind Chills
- Increasing Potential for Snow This Weekend, Timing of Higher Snowfall Rates Later Into Saturday Then Previously Advertised
Area forecast discussion, Jan 21, 11:43 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1143 AM CST Wed Jan 21 2026
.KEY MESSAGES...
- Near Normal Temperatures This Afternoon
- Arctic Air Starts Moving in Late Thursday, Very Cold Weekend with
Bitter Wind Chills
- Increasing Potential for Snow This Weekend, Timing of Higher
Snowfall Rates Later Into Saturday Then Previously Advertised
&&
.DISCUSSION...
Issued at 253 AM CST Wed Jan 21 2026
Modest H5 trough axis is currently oriented from eastern Nebraska
into Central Kansas early this morning, with another weaker
disturbance over southeast Colorado. Two areas of dCVA will result
in two areas of lowering surface pressure through the day. The first
low will continue to move into the TX/OK Panhandle Region, while
other area of decreasing surface pressure moves into Iowa. A warm
front currently sits just north of the IA-MO state line this
morning, with cold front placed across northeastern Kansas. The
northeastern surface low moving eastward eventually drags the cold
front across the forecast area through the morning hours. We may see
a few flurries in our northern zones as this passes through. Subtle
H5 height rises primarily over the Sand Hills of Nebraska will
strengthen a surface anticyclone across the Northern Plains into
eastern Nebraska by late this morning and early afternoon, with
surface pressure rises then extending into northwest Missouri. This
should help to clear out the cloud cover this morning, and that
trend can already be noted on GOES NT imagery. With clearing skies,
daytime insolation will help temperatures climb back into the upper
30s and lower 40s across most of the area, with a decent amount of
warming happening on the backside of the front. Therefore, the first
boundary passage of the day will be a more notable moisture
discontinuity than temperature. Secondly, there is still some warm
air present between 925mb-850mb over the High Plains from adiabatic
compressional warming off the Rockies. As the H5 jet streak drops
south out of Canada, flow just about the boundary layer should
provide another day of WAA, so when the skies clear up and provide
modest mixing, should provide a boost to temperatures for the
afternoon. Later into the evening, the closed H5 low that has been
sitting over Central Canada sends another vort max toward the upper
Midwest, and reinforces the height gradient needed to keep the H5
jet streak moving into the Central CONUS. This will also keep the
surface anticyclone moving southeastward, likely centered over
eastern Nebraska heading into the overnight hours and Thursday
morning. This will be the start of Arctic Air moving in, but at some
point the mid-level steering flow shifts northeastward and halts the
movement of the cold airmass.
Heading into the afternoon on Thursday, a PV anomaly off the
southwestern California coast promotes troughing over the
southwestern CONUS that will start to send multiple rounds of short-
waves into the southern Plains and the Gulf Coast. This will send
weak dCVA that will attempt to lower surface pressure, but currently
keeps bona-fide cyclogenesis closer to the Four Corners Region. But
this may be enough of a disturbance to provide a few hours of low
level southerly flow, coupled with clear skies from the approaching
anticyclone over the eastern Plains resulting in temperatures
reaching back into the upper 30s, perhaps lower 40s. Even with that
Arctic Air sitting just a few hundred miles northward and active
flow, inner-quartile spread is fairly narrow for Thursday High
temperatures for lower 40s in much of the forecast area, with upper
30s for the northern zone. Thursday Night, a stronger surface
anticyclone that has been developing on the anticyclonic side of the
jet streak will quickly be forced southward into the northern and
Central Plains, as the closed-low system sends another shot of
vorticity across Central Canada into the Northern CONUS. This air
pushes into the area, and will deliver a rapid decrease in
temperatures, along with breezy northwesterly winds. This leads to a
cold morning with bitter wind chills, especially along the IA-MO
state line. Have issued an Extreme Cold Watch for few counties in
our northeast zones with wind chills likely approaching the -25F
threshold. For Friday afternoon, the troughing over the southwestern
CONUS begins to influence the forcing that keeps dropping into the
upper Midwest, and sends the surface anticyclone eastward, but the
Arctic Airmass in place especially in northern Missouri. This now
leads us into the snow forecast part of the discussion for the
weekend.
Bottom line up front, northward shift in snowfall probabilities over
the weekend. The better forcing is delayed, with greater snowfall
rates more favored later into Saturday, with lingering activity into
early Sunday. Late Friday could actually be completely dry here,
with activity over the Central and Southern Plains, and perhaps
western Ozarks. With the 00z cycle, the deterministic GFS and ECMWF
are in slightly better agreement with respect to the 500mb pattern,
specifically with taking the next strong shot of vorticity and mid-
level heights falls from the Canadian system further into the
Central CONUS, and this trough axis attempting to phase with the
trough axis associated with the PV anomaly off the California Coast.
Both have stronger dCVA that expands from the Four Corners Region
into the southern Plains. Both of them keep this further west Friday
afternoon than previous runs had, which is leading to the delay in
forcing compared to previous forecasts. The differences, is that the
GFS has the base of the southern trough axis much further into
Mexico than the ECMWF. So during the day on Friday, low-level flow
from the Gulf into the Mid Mississippi River Valley does turn
southerly. The GFS takes longer transport better moisture, while the
ECMWF after cyclogenesis is complete, keeps the center roughly on
the Gulf coast from Texas into the Mississippi Delta, and therefore
the ECMWF is quicker with moisture transport, and ultimately, forces
moisture further northward. Both deterministic models have decreased
the strength of the anticyclone across much of the Central and
Northern Plains. The GFS actually has strong enough dCVA that it
attempts to develop another cyclone that quickly ejects into the
Upper Midwest. Not sure this is completely realistic though,
especially with the presence of the southern trough axis.
Regardless, this means that the GFS has better moisture transport
later into Saturday and Sunday between 700mb-500mb then it had the
past few days, but still has a very dry boundary layer. The ECMWF
maintains more moisture throughout the entire column, and that is
again due to the southern trough axis not digging as far south as
the 00z GFS solution. All that to say, Friday, we may not actually
see much in the way of precipitation for our area, as these two
waves are looking more favorable to phase, but still may act
separately in providing eventual mid-level support. Far southwest
Missouri could see more activity. Saturday is where our forecast
area will start to experience notable H5 height falls. ECMWF quickly
depicts increasing Q-Vector convergence and moisture transport by
Saturday afternoon, and a cold enough airmass in place, this would
be a snow precipitation type. This same Q-vector convergence arrives
with the GFS, but about 6 hours later than depicted in the ECMWF,
and also delays the moisture transport. Therefore, timing of
greatest snowfall rates is off between the two. ECMWF by the
overnight hours eventually pushes the moisture across most of the
area, while the GFS cuts it off early Sunday around Hwy. 36. Both
models still show a sharp cut off on the northern edge of this
snowfall axis, and makes sense with the dry air push that comes
after the passage of the mid-level trough axis. When it comes to
FGEN processes, stronger omega through the DGZ, lower static
stability and negative EPV indicating CSI release, all this tracks
south of the forecast area with current guidance, thus the heaviest
snowfall axis is centered from eastern Oklahoma into the southern
Ozarks and Tennessee River Valley. The lack of a notable baroclinic
gradient across our area prevents your typical snow ratio
enhancements from occurring in our area. But also results in the
sharp cut off when dry air is not too far away.
For the actual forecast, the GEFS and other ensemble suites are
painting a reasonable picture for potential snowfall outcomes, with
probabilities of at least 1 inch of snowfall between 50-60 percent
reaching nearly to Interstate 70, and 30-40 percent probabilities for
at least 1 inch reaching to Hwy. 36. With a threshold of 2 inches,
40 percent probabilities have shifted northward nearly to Interstate
70. While some of the ensemble means now depict 2 to 3 inches of
snowfall north of Interstate 70, this is being skewed by a few
outliers that try to paint an absurd amounts snowfall based on a
10:1 ratio. And we did see the 00z deterministic ECMWF Kuchera
snowfall map that has 7+ inches. Not willing to buy into that kind
of solution with that dry air just a 100 miles away (at least not
with this forecast issuance), along with our surface temperatures
possibly being in the single digits. But that at least gives you an
idea that the 10th-90th percentile spread is still quite wide, and
would explain why the 2 and 3 inch probability of exceedance values
are low, even though the mean output is here. Viewing plots of all
members of various ensemble suites, it appears that some members are
phasing the two 500mb trough axes, while others are going with a
completely split flow regime that results in very different moisture
transport. But the shift northward of 1 inch probabilities, along
with the deterministic GFS finally shifting northward closer to the
where the ensembles have been trending, is increasing confidence in
areas along and south Interstate 70 seeing accumulating snow over
the weekend. Due to the larger spread still present in these
solutions, not ready to land on a specific snowfall range just yet.
Amongst NBM members, the 25th-75th spread for most of eastern Kansas
and Central Missouri is 0 to 3 inches. I think given the setup,
doubtful areas along and south of Interstate 70 stay completely dry.
But if the lack of boundary layer moisture that the deterministic
GFS is realized, the mean snowfall output from ensemble guidance (2
to 3 inches) will be very difficult to realize. Over the next couple
of model cycles, the trends to watch will be 1.) How the southern
tough axis digs and phases and 2.) In what direction do the
preceding surface anticyclones from Wednesday and Thursday exit the
area (this has implications for moisture return).
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1145 AM CST Wed Jan 21 2026
VFR conditions are expected at all four terminals through the
TAF period. Biggest concern will be gusty winds this afternoon
and a frontal passage this evening. A tightening pressure
gradient will result in southwesterly winds gusting as high as
30 kts through the afternoon. A cold front will drop southward
through the area this evening shifting winds to northerly
around 23Z at KSTJ and between 00Z and 01Z at KMCI, KMKC, and
KIXD. Winds will continue to gust to near 30kts into the
overnight hours following this frontal passage. Winds will calm
around midnight, becoming more variable in direction, but still
predominantly northerly. Near daybreak, another wind shift is
expected with winds becoming southerly.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Watch from Friday evening through Saturday
morning for MOZ043>045-053-054.
Extreme Cold Watch from late Thursday night through Saturday
morning for MOZ005>008-015>017.
KS...Winter Storm Watch from Friday evening through Saturday
morning for KSZ057-060.
&&
DISCUSSION...Krull
AVIATION...CarothersHazardous weather outlook, Jan 21, 5:05 AM CST, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 0505 AM CST Wed Jan 21 2026 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221105- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 0505 AM CST Wed Jan 21 2026 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Through tonight. There is a low probability of widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on potential weather hazards. .KEY MESSAGES... - Near Normal Temperatures This Afternoon - Arctic Air Starts Moving in Late Thursday, Very Cold Weekend with Bitter Wind Chills - Increasing Potential for Snow This Weekend, Timing of Higher Snowfall Rates Later Into Saturday Then Previously Advertised
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 2:24 AM CST | Extreme Cold Watch | EAX | Adair, Grundy, Harrison, Mercer, Putnam, Schuyler and 1 more | 24 hr |
| Jan 21, 11:49 AM CST | Winter Storm Watch | EAX | Bates, Carroll, Cass, Clay, Cooper, Henry and 8 more | 25 hr |
Nearby
Wind Advisories in Missouri, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.